Author: Jonathan Neil Mackenney / Editor: Jason Kendall / Reviewer: Phil Delbridge / Codes: GP9, RP6, RP7, SLO1, SLO3, SuC15, SuP7, TP3Published: 05/10/2023

An 80-year-old woman presented to the Emergency Department (ED) at 2am with acute chest pain and shortness of breath. She had fallen against a stool 1 week previously injuring her left posterior chest wall. Earlier on the day of presentation she had seen her GP due to ongoing left sided chest pain and had been prescribed a painkiller. She had been unwell with nausea and repeated vomiting following the first dose and her husband called an ambulance when her chest pain significantly worsened.

She looked unwell and was in severe pain; her respiratory rate was 28, temperature 37.6oC, O2 saturations were 89% on air, pulse rate was 115, and her BP was 130/68. There was reduced expansion of her left hemithorax and hyper-resonance at its apex. Arterial blood gas revealed hypoxia and a metabolic acidosis.

Her Chest X-ray is shown.

CIC Rare and catastrophic effect of Codeine (Boerhaave_Syndrome) JK